My son was diagnosed with ADHD when he was age 5. He is now age 9 and has been on Ritilin ever since. He attends a Catholic school and his grades and good and his behavior is excellent. My son does not like to take his ritalin because he says it upsets his stomach and he becomes "shy". He's a very outgoing child and my husband and I are concerned that the ritalin masks his personality and inhibits his socialization with the other boys. We noticed that Alex does his homework (about 2-3 hours a night) without taking the ritalin and he does an excellent job. So, about a month ago I stopped giving him his morning dosage and he only received his afternoon one. He did absolutely fine -- no compalints from teachers. Then, several weeks we took him off his afternoon dosage and of course had to alert his teacher because she needed to know not to send him to the nurse. If my son is able to do well academically and his behavior is not disruptive, do you agree that we should leave him off of the ritalin to see how he does on his own? I have a feeling that maturity plays a big part in all of this, at least for him. While he is still a little hyperactive, I do not want to medicate him for that alone.
Your plan is very reasonable. While ADHD tends to be a pretty enduring condition, it's impact can change over the years and children's capacities to manage their symptoms without benefit of medication also change.
A key factor to consider in designing a treatment plan to address ADHD is the degree of impairment the condition prompts. I can see from your description that your son's symptoms, while still observable, do not seem to be impairing his abilities either at school or at home. If he can manage without the medication, it makes sense to proceed without it. If, at any point in the future, the severity of the symptoms and the degree of impairment argue for reinstatement of medication, it's always available.
Hello...My son is 7 yrs old and was diagnosed with adhd a year ago. He is an extremely intelligent child and has displayed signs of giftedness. Unfortunately, he really is still struggling with school and in social situations. He is on ritalin being given a half tablet at breakfast and at lunch. The school has expressed concern (as has his friends) about the fact that in the classroom, he tends to get very upset and emotional periodically through the day. Can this be a side affect of the medication or something else. I have experimented with dosages, and have found that at home, he does not really require it. He gets very upset when people he is playing a game with win. He also seems to become overwhelmed during certain classroom activities particularily sit and concentrate work. Is this normal for a child with adhd. Could the ritalin be causing these emotional outbursts. He also tends to get angry with others if he is told that something he has done is not acceptable. He lashes out quite verbally. He is a beautiful and talented boy who is struggling daily with up and down emotions...Any advice, suggestions, resources, and or possible other causes besides adhd would be appreciated....Hopefully you can help. Thanks, Lorraine
It has been my experince that anger often results from frustration. Kids with adhd are put in a classroom situation where they have to sit and pay attention, wait their turn and everything else that requires them to subdue their own hyperactivity. My son does well, behaviorally at school. However, when he gets home, its another issue. It seems that he takes out all his frustrations of the day on me, his dad and his siblings. While it is often unpleasant, to say the least, I am glad that if someone has to see "it", its better that his family does. My experience also has been that these kids are very sensitive. Though they act out toward others, they seem to take things much harder when they are the victim. Also, my son demonstrates a high degree of anxiety. Every morning before he goes to school, he is worried about something. . .did he get all his homework done, is he going to get a "task" for talking out of turn. . .and the list goes on. My biggest problem with the ritalin is that it masks his outgoing personality and he becomes what he cally "shy." This means he doesn't speak up for himself, he isn't assertive when he needs to be and so on. And, because of these things he experiences constant frustration. While I have no doubt that ritalin is effective, I have taken my soon off it and he seems to be managing fine, for now. Unfortunately, for us mothers it is hard to differentiate what is "normal" behavior for boys in general and what behaviors are attributed to the ritalin. I know that personally my son gets a lot of second chances because I am never sure which one it is.
To all you parents of ADHD or ADD children..You will survive and so will your children. Out of 4 children I had 2 boys that were ADHD and 1 with ADD. They are grown and successful. The oldest, 29 owns his own multimillion dollar company. The second, 27 is in a successful band after developing musical skills to enhance his self image Diesel Dawgs will be releasing a CD soon!) and the third, 25 is devoting himself to God. The 3rd one went through some tough times, the law and drugs. His troubles were not related to ritalin, because he was the one who refused medications. His self esteem spiraled downward out of control. Eventually, thank God, he found himself, but not before he realized he was an adult with ADHD in crisis. He got the help he needed. So hang in there. Be consistant. Gray areas are not part of their understanding. And most of all...show them...tell them over and over and over how much you love them, how smart they are, how wonderful they are and how they mean the world to you. Hug them whether they like it or not. In time...that unconditional love will get them through!
My 9 year old son is having emotional problems like depression and suicidal thoughts after taking him off of Ritilin. I did not do it gradually. Is this normal or do you think he has underlying Psychological problems? He was well adjusted at 7 when he started, but could not stay on task. He started Ritilin in the late portion of the first grade and excelled. I feel he no longer needs it, and I stopped giving it to him. What kind of side effects are typical of someone who was taken off the Ritilin "cold turkey"? The pediatrician put him back on 20mg/day 4 days ago and referred us to a Psychiatrist. We have an appointment with a Psychologist in 1 week. The symptoms have decreased, but still he is not himself. Does it take some time to for the medication to get into his system? Please help.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.